Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

Nitrates In Beet Juice Counteract Chemotherapy Toxicity

  • Currently 4.8/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.8/5 (35 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

A widely used anti-cancer chemotherapy drug called doxorubicin has one big drawback. It can be toxic to the heart. When patients have to take large doses for long periods they risk damaging the heart muscle permanently.

Now, scientists at Virginia Commonwealth University have found that nitrates that occur naturally in foods such as spinach, beets and leafy green vegetables may protect the heart muscle. The research was carried out in mice and will need to be repeated in human studies.

In the meantime, however, cancer patients taking doxorubicin may find that drinking beet juice and eating lots of spinach and other dark green leafy vegetables is an inexpensive and potentially helpful adjunct to their chemotherapy.

This isn't the first time that nitrates have been found to have health benefits. There is growing evidence that the nitric oxide formed from eating beets or drinking beet juice can also lower blood pressure and be good for the brain. More information here and here.

[Journal of the American College of Cardiology, online May 16, 2011]

  • Currently 4.8/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.8/5 (35 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

1 Comment

| Leave a comment

Anyone know anybody who has tried this?

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.